Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
- nose and throat/otolaryngology
- calcium and bone
- unwanted effects / adverse reactions
- otolaryngology / ENT
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
We present a case of non-surgically managed bilateral osteonecrosis of the external auditory canal with a history of long-term medical therapy for osteoporosis. A 79-year-old woman with severe osteoporosis and destructive osteoarthritis received >10 years of once weekly bisphosphonate therapy before switching to denosumab. Four months later, the patient presented with bilateral loss of hearing and right-sided otalgia. Necrotising otitis externa, cholesteatoma and malignancy were considered but with histology, microbiological and CT assessment, bilateral osteonecrosis of the external auditory canal was diagnosed. Surgical debridement with canalplasty was avoided due to our patient’s comorbidities. Treatment continued for 5 months with regular aural toilet, Terra-Cortril ointment and bismuth-iodine-paraffin paste packing. At 1-year follow-up, bilateral external auditory canals were completely re-epithelialised with no pain or affected hearing. We report the first case of bilateral osteonecrosis of the external auditory canal associated with denosumab and bisphosphonates with successful conservative management.
Osteoporosis is increasing in prevalence alongside an ageing population and oral bisphosphonates are the recommended first-line antiresorptive therapy.1 Concerningly, these antiresorptives are associated with rare presentations of osteonecrosis. This occurs relatively frequently in the jaw but there are very rare reports of ear canal involvement.2–4 An increased risk of developing osteonecrosis is associated with intravenous administration or when treatment is sustained over 3–5 years.5 The most common management for temporal bone involvement is surgical debridement, canalplasty or mastoidectomy although topical steroids and antibacterial ointment can be effective.6
If patients are at risk of a significant number …
Contributors HDT was the main author. RGR was the treating clinician and coauthor. JAS was a coauthor.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.